Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 225, NWS Twin Cities, MN

August 28, 19994 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 1999, 6:31 AM CDT for 4 counties in Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1999, 6:31 AM CDT (11:31 UTC)
Expired
Aug 28, 1999, 7:00 AM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Brown County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 281132 RRA
SVRMSP
MNC015-103-127-129-281200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 AM CDT SAT AUG 28 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA
  REDWOOD COUNTY IN SOUTHWEST MINNESOTA
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA
  SOUTHERN RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 700 AM CDT

* AT 631 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER FRANKLIN...OR ABOUT 11
  MILES EAST OF REDWOOD FALLS...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED fBY THIS STORM INCLUDE...
  SLEEPY EYE
  MORTON
  MORGAN
  FRANKLIN
  FAIRFAX
  EVAN

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 28, 2:30 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT SAT AUG 28 1999

FORECAST CHALLENGES REVOLVE AROUND PCPN CHCS IN THE WEST...AND
TEMPERATURES IN THE EAST. GENERALLY FOLLOWED THE ETA MODEL...BUT ALL
MODELS HAVE BEEN A LTL FAST ON PUSHING FRONT THROUGH.

AREA OF CONVECTION JUST NOW EDGING INTO FAR WRN MN ASSOCIATED WITH
WAA IN 850MB TO 700 MB LAYER. SFC ANALYSIS SHOWS WEAK QSTNRY BOUNDARY
ORIENTED E-W JUST SOUTH OF MN RIVER. WEAK PRESSURE RISES IN NRN MN...
BUT LTL PUSH ALONG FRONT ATTM.

03Z RUC SEEMS TO HAVE A GOOD HANDLE ON CUURENT CONVECTIVE TRENDS.
BASED ON THIS...PATTERN SHOULD BE FOR SEWD MOVEMENT OF PCPN INTO
WRN FCST AREA EARLY THIS MORNING. WILL CARRY POPS WRN AND SRN GROUPS.
AS THIS MRNGS CONVECTION MOVES INTO INCREASING STABILITY/NEUTRAL
TEMP ADV OVR CNTRL MN...WOULD EXPECT IT WEAKEN. WILL ADJUST CLOUD
WORDING...THOUGH.

ALL MODELS FCST STG UPPER LOW OVR HUDSON BAY TO SLOWLY OPEN UP...AS A
GOOD PIECE OF THE SYSTEM DIVES SEWD INTO ERN US BY 48 HRS. FOR MN...
THIS MEANS STGR CAA BY LATE TODAY. AM NOT CONVINCED YET THAT THE
FRONT WILL SAG AS FAR S AS FCST...AS BEST PUSH WILL BE MORE TO THE
N AND E OVR NE MN/SRN ONT. STILL...EXPECT WEAK CAA/DRIER SFC AIRMASS
TO PUSH INTO THE STATE. THUS...WILL KEEP 2ND AND 3RD PERIODS DRY.

NEXT CHANCE OF PCPN WOULD APPEAR TO BE SUNDAY NIGHT AS PAIR OF S/W
CURRENTLY OVR NRN CA/SRN ID AREA CRASH UPR RIDGE. THIS WILL OCCUR AS
LOW LEVEL WAA DEVELOPS ON BACKSIDE OF EXITING GREAT LAKES HIGH.

AS FOR TEMPS...FWC GUIDANCE LOOKS ABOUT RIGHT TODAY BASED ON LATE
START OF LOW LEVEL CAA. FOR TOMORROW...MUCH COLDER 850 TEMP UPSTREAM
WILL BRUSH FCST AREA...WITH COOLEST TEMPS NE. WOULD ALSO EXPECT SOME
CU TO FORM IN COLD AIR ALOFT.

.MSP...NONE.
DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:02 AM CDTSevere Thunderstorm WarningMPXBrown28 min
Aug 28, 7:18 AM CDTSevere Thunderstorm WarningMPXWatonwan42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.